NEW HAVEN >> A West Haven woman walked downstairs in her home to find her 20-year-old son on the floor next to his girlfriend. He was not breathing.
The subsequent investigation into the circumstances surrounding the man’s untimely death in May ultimately led to the recent arrest by federal authorities of Clarence Bell, 20, also of West Haven, who is believed to have been the victim’s supplier of Xanax the night before he died, according to federal court records.
But, it wasn’t just Xanax, a type of benzodiazepine, that caused the victim to overdose. The victim reportedly died from the combined effects of heroin, Xanax and cocaine, according to the U.S. Attorney’s Office.
The number of accidental overdose victims who die from an overdose involving both opioids and benzodiazepines in the first half of 2016 has already surpassed the total number of victims to die as a result of that combination of drugs in 2015, based on data the Connecticut medical examiner released earlier this month.
Deaths involving both benzodiazepines and opioids have been on the rise since 2012, when the total number was 41. By 2015, the yearly death toll had reached 221 and in the first half of 2016, the number of reported deaths with that cause was 224.
Metcalf said he estimates that about half of the patients seeking treatment at the center are addicted to multiple substances, especially opioids and benzodiazepines.
“It’s like an unspoken problem,” he said. “But it’s a crisis now.”
Poly-substance abuse means treating heroin addictions at the rehabilitation center becomes even more difficult when a patient is also addicted to benzodiazepines, Metcalf said.
It’s a policy at the center that patients who come in will not be prescribed methadone, a common drug used to treat heroin or other opioid addictions, if they are also taking a prescription of, or are abusing, benzodiazepines, because the combination of the drugs can be lethal.
Both benzodiazepines and opioids are depressants and have sedative properties, said Dr. Katherine Grieco, medical director at South Central Rehabilitation Center, and methadone is another type of opioid. Victims of accidental overdose, when taking a combination of these two drugs, experience sedation: their breathing slows, and eventually there isn’t enough oxygen to the heart and a victim will experience cardiac arrest, she said.
“Even taking a prescribed (amount) is still a risk,” Grieco added, about mixing benzodiazepines with opioids.
Benzodiazepines are often abused by crushing pills to snort them and get high, according to the U.S. Drug Enforcement Administration, and abuse is often high among those already addicted to heroin and cocaine.
Benzodiazepines can cause amnesia, hostility, and irritability, and can also lead to shallow respiration, clammy skin, dilated pupils, weak and rapid pulse, coma, and even, death, according to the DEA.
Metcalf said he believes benzodiazepines can be even more dangerous to the community than heroin because they can be obtained with a prescription. Metcalf, Grieco, and Dr. Eco Tek, also of South Central Rehabilitation Center, also question whether these drugs, which help reduce anxiety, are being prescribed too often.
“You don’t need to take medication for everything,” Tek said. “People love benzos.”
She added that there’s an important difference between being anxious about something and having an anxiety disorder and prescribers should be careful when putting patients on benzodiazepines.
“Being anxious doesn’t mean you have a psychiatric disorder,” she said, adding that many people taking the drugs for anxiety do not even realize they are addicted to them.
Dr. Andrew Ulrich, vice chairman of operations at the department of emergency medicine at Yale New Haven Hospital, also noted that opioids and benzodiazepines have similar effects on the body, in that they are both depressive drugs, and taken in conjunction they can cause serious health problems.
“In combination they can be very dangerous,” Ulrich said. “They effect your body in very similar ways.”
Typically, benzodiazepines and opioids, even methadone, would not be prescribed together, he said, as it could be harmful to the patient.
Ulrich said that the New Haven hospital is seeing an increase in overdose patients who have taken all different types of drugs, not specifically benzodiazepines more than any other.
“There’s an upswing of all drugs,” he said. “There’s an uptick on use and overuse.”
Ulrich cited the bad batch of fentanyl that caused 17 overdoses in one week in late June as the most severe case of overdoses the hospital has seen.
During that crisis in late June in which patients had taken pure fentanyl, a synthetic opioid, critical patients were treated with regular doses of naloxone, an overdose reversal drug.
There is not a naloxone equivalent for victims of benzodiazepine overdose, Grieco said. There is also no equivalent to methadone, used to treat opioid addiction, or benzodiazepines, she said.
The only ways to treat a benzodiazepine addiction is through detox or slow tapering off from the drug, Metcalf said, and that is very challenging for most.
Those taking benzodiazepines take them to control anxiety, he said. One of the first symptoms of withdrawal is anxiety, so a patient desires the drug even more.
“It’s a vicious cycle,” he said.